Wisconsin, 2012

Heavy Snow in Wisconsin, March 2 to 3, 2012

March 2 to 3, 2012 · NWS GRB · 7 events in 7 counties and zones

An area of low pressure developed over the Central Plains, rapidly strengthened, and quickly moved northeast toward the eastern Great Lakes. This system produced heavy snow across the southeast half of Wisconsin.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

An area of low pressure developed over the Central Plains, rapidly strengthened, and quickly moved northeast toward the eastern Great Lakes. This system produced heavy snow across the southeast half of Wisconsin. The heaviest snows fell in a band from just west of Milwaukee to the lakeshore areas of east-central Wisconsin. In general, 4 to 6 inches of snow fell in the Fox Valley and 5 to 8 inches fell across lakeshore counties.

The highest snowfall totals included 8.5 inches at Francis Creek (Manitowoc Co.), 8.0 inches near Ephraim (Door Co.) and at Kiel (Manitowoc Co.), 7.8 inches at New Holstein (Calumet Co.), 7.6 inches at Washington Island (Door Co.), 7.1 inches at Valders (Manitowoc Co.), 6.8 inches in Manitowoc (Manitowoc Co.) and Kewaunee (Kewaunee Co.), 6.5 inches at Green Bay (Brown Co.) and near Forestville (Door Co.), and 6.2 inches on the north side of Oshkosh (Winnebago Co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 2, 11:54 AM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Mar 2, 11:54 AM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1154 AM CST FRI MAR 2 2012

.UPDATE...HAVE INCREASED SNOW TOTALS THIS MORNING FOR GREEN BAY
AND THE FOX CITIES EAST TO THE LAKE. CURRENTLY HAVE 5 TO 8 INCHES
FOR GREEN BAY AND THE FOX CITIES AND 6 TO 10 INCHES FOR THE LAKESHORE
REGION. SOME MINOR ADJUSTMENTS IN TOTALS ARE STILL POSSIBLE WITH
THE AFTERNOON PACKAGE...ESPECIALLY ALONG THE HIGHWAY 41 CORRIDOR.
ALSO...MAY NEED TO  CONTEMPLATE ON EXPANDING WARNINGS INTO SOUTHERN
OCONTO AND SOUTHERN MARINETTE COUNTIES WITH AFTERNOON PACKAGE. THIS
AREA WILL END UP WITH HIGH END ADVISORY OR LOW END WARNING SNOW TOTALS.

DID INCLUDE THE POTENTIAL FOR NEAR WHITE OUT CONDITIONS AT TIMES FROM
GREEN BAY AND THE FOX CITIES EAST TO THE LAKE THIS EVENING. INCREASING
NORTHERLY WINDS ARE EXPECTED TO GUST TO 30 TO 40 MPH AT TIMES AS THE
LOW MOVES TO THE EAST.

CONDITIONS WILL DETERIORATE RAPIDLY THIS AFTERNOON ACROSS NORTHEAST
WISCONSIN WITH THE EVENING COMMUTE EXPECTED TO BE EXTREMELY HAZARDOUS
DUE TO POOR VISIBILITIES DUE TO HEAVY SNOW. DESPITE ROAD TEMPERATURES
ABOVE FREEZING THIS AFTERNOON...SNOWFALL RATES WILL ALLOW FOR ROADS
TO BECOME VERY SLIPPERY IN A SHORT PERIOD OF TIME DESPITE ROAD TEMPERATURES
ABOVE FREEZING.

ALSO...EXTREME CAUTION SHOULD BE USED SHOVELING THE SNOW. THE SNOW
WILL BE A VERY WET CEMENT LIKE SNOW. SHOVELING THE WET HEAVY SNOW
COULD LEAD TO AN INCREASED RISK OF A HEART ATTACK.

ECKBERG
&&

.PREV DISCUSSION...ISSUED AT 649 AM CST FRI MAR 2 2012...

UPDATE...WILL EXPAND HEADLINES...UPDATES OUT SOON.

DISCUSSION ISSUED AT 636 AM CST FRI MAR 2 2012...

UPDATE...JUST GLANCED AT THE 06Z GFS RUN...AND FOR WHAT ITS WORTH
THIS RUN HAS TRENDED WEST WITH THE SFC TO H8 LOW AND DEEPENS
CONSIDERABLY MORE NEAR GRR BY 00Z. THIS RUN WOULD SUGGEST AN
EXPANSION OF THE WARNING MORE INTO EAST CENTRAL WISCONSIN
INCLUDING THE FOX CITIES AND GREEN BAY. HOWEVER TO COMPLICATE THIS
RUN A BIT...NOT INITIALIZING THE CONVECTION BREAKING OUT OVER
CENTRAL ILLINOIS THIS MORNING.

WILL RECOMMEND THE DAY SHIFT GLANCE AT THE 12Z RUNS...MONITOR
RADAR AND SAT IMAGERY AND OBS NEXT FEW HOURS FOR AREAS TO THE
SOUTH FOR POSSIBLE HEADLINE CHANGES LATER THIS MORNING.

TDH

DISCUSSION ISSUED AT 541 AM CST FRI MAR 2 2012...

SHORT TERM...TODAY/TONIGHT/SATURDAY. MAIN FORECAST CHALLENGE
CENTERS ON ANOTHER WINTER STORM TO AFFECT THE GREAT LAKES REGION
LATER TODAY INTO TONIGHT. BUT FIRST WILL NEED TO MENTION SOME
LIGHT PCPN THIS AM AS A WEAK SHORT WAVE LIFTS OVER NORTHERN
WISCONSIN. BANDS OF RETURNS ASSOCIATED WITH WEAK WAA AND JETLET
WORKING OVER SOUTHERN WISCONSIN MAY BRUSH THE FOX CITIES THIS
MORNING.

OTHERWISE DYNAMICS INCREASE DRAMATICALLY IN SUPPORT FOR A HEAVY
SNOW EVENT LATER TODAY INTO TONIGHT FOR PARTS OF SOUTHEAST
WISCONSIN INTO LOWER MICHIGAN...WHICH BRUSHES EAST CENTRAL
WISCONSIN. FORECAST SOUNDINGS INDICATING ALL SNOW ON THE ONSET
BUT WILL KEEP THE CURRENT MIX EARLY THIS AFTERNOON DUE TO MILD
FORECAST MAX TEMPERATURES. HOWEVER AS THE LFQ OF THE 130 KT
SOUTHERN JET APPROACHES WITH THE DEEPENING SHORT WAVE
TROUGH...EXPECT SNOW TO DEVELOP QUICKLY OVER SOUTHERN WISCONSIN
AND SPREAD NORTHEASTWARD FRIDAY AFTERNOON AND EVENING. FORECAST
SOUNDINGS INDICATE A HEALTHY SNOW GROWTH REGION DEVELOPING FOR
MUCH OF THE EAST HALF BY THIS EVENING SO SNOW WILL BECOME
WIDESPREAD.

H8 LOW DEVELOPS VERY QUICKLY BUT ALSO MOVES RAPIDLY INTO LOWER
MICHIGAN LATE THIS EVENING AND DRAGS THE BAROCLINIC ZONE EAST OF
THE AREA. AS FAR AS THE SURFACE LOW...THE MORE EAST TRACKING
ECMWF...UK AND GEM SUPPORTS AN ADVISORY OVER MOST OF EAST CENTRAL
WISCONSIN OR ROUGHLY EAST OF THE FOX RIVER. MEANWHILE THE NAM
INDICATES WARNING CRITERIA SNOW TO BE AS FAR INLAND AS BROWN AND
CALUMET COUNTIES...GFS APPEARS TO BE A COMPROMISE. DUE TO THE WIND
POTENTIAL ALONG THE SHORELINE AND THE START OF THE SNOW WILL BE
THE FIRST PERIOD...WILL ISSUE THE WARNING FOR THE LAKESHORE
COUNTIES.  APPEARS WINDS TURN NORTHWEST FAIRLY QUICKLY THIS
EVENING FOR INLAND AREAS...OTHERWISE WOULD HAVE CONSIDERED A
WARNING FOR BROWN AND CALUMET IF WINDS REMAINED PERSISTENT FROM
THE NORTH TO NORTHEAST FOR CHANNELING AFFECTS DOWN THE BAY. LATER
SHIFTS MAY NEED TO CONSIDER A WARNING FOR BROWN AND CALUMET IF THE
MODELS TREND TO THE NAM. THE 12Z TO 00Z TREND OF THE ECMWF WAS TO
TREND EAST WITH THE BEST SNOW REGION. THE 00Z TO 06Z TREND FOR THE
NAM WAS NOT CHANGE.

AFTER THIS SURGE OF SNOW OVER THE EAST THROUGH THIS EVENING AND
PERHAPS INTO EARLY SATURDAY MORNING OVER DOOR COUNTY...EXPECT
CLOUDS AND SNOW SHOWERS TO LINGER INTO SATURDAY AS THE NORTHERN
STREAM SHORT WAVE PHASES INTO THE GREAT LAKES REGION LEAVING THE
AREA IN A MOIST CYCLONIC FLOW. EXPECT SOME CONVECTIVE TYPE OF
SNOW SHOWER ACTIVITY SATURDAY WITH H5 TEMPS OF -30 C OR COLDER
AND BEING EARLY MARCH.

LONG TERM...SATURDAY NIGHT THROUGH THURSDAY.

AN UPPER LEVEL TROUGH OVER THE REGION AT THE START OF THIS
FORECAST PERIOD IS FORECAST TO MOVE EAST. A LOW AMPLITUDE RIDGE
THAT MOVES IN BEHIND IT SHOULD BRING A PERIOD OF DRY AND MUCH WARMER
THAN NORMAL WEATHER TO THE AREA BEFORE AN UPPER TROUGH MOVES
TOWARD THE REGION FROM THE HIGH PLAINS AND A SURFACE LOW PASSING
NORTH OF THE REGION DRAGS A COLD FRONT ACROSS WISCONSIN DURING THE
MIDDLE PART OF NEXT WEEK.

THERE ARE SOME SLIGHT CHANCE/LOW END CHANCE POPS IN THE NORTH FOR
POSSIBLE LAKE EFFECT SNOW SHOWERS SATURDAY NIGHT. KEPT SLIGHT
CHANCE FOR MUCH OF THE AREA ON SUNDAY...WITH CHANCE POPS IN ABOUT
THE SOUTHWEST HALF OF THE AREA AS A SHORT WAVE PASSES THROUGH THE
STATE IN NORTHWEST FLOW PRIOR TO THE DEPARTURE OF THE MAIN TROUGH.
PRECIPITATION SHOULD BE GONE BY SUNDAY NIGHT AS THE TROUGH MAKES
ITS WAY TOWARD THE EAST COAST. THE UPPER SYSTEM AND COLD FRONT
WILL BRING PRECIPITATION CHANCES BACK TO THE FORECAST AREA FOR THE
LATTER HALF OF THE WORK WEEK. THERE WERE SOME ISSUES WITH
PRECIPITATION TYPE NEXT WEEK BUT THEY SHOULD CLEAR UP A BIT WITH
FUTURE MODEL RUNS.
&&

.AVIATION...MAJOR WINTER STORM WILL WORK ACROSS EASTERN WISCONSIN
THIS AFTERNOON AND TONIGHT. CIGS/VISIBILITIES WILL DROP TO IFR
CATEGORY OR LOWER DUE TO SNOW AND BLOWING SNOW. SNOW WILL BE HEAVY AT
TIMES EAST OF AN IRON MOUNTAIN TO WAUTOMA LINE LATE THIS AFTERNOON
AND THIS EVENING. HAVE DROPPED THE KGRB/KATW TAF DOWN TO A QUARTER
MILE IN HEAVY SNOW LATE THIS AFTERNOON THROUGH MID EVENING. SNOW
FALL RATES AND AMOUNTS WILL RAPIDLY DECREASE AS YOU HEAD TOWARDS
KRHI/KAUW/KCWA. CONDITIONS OUT WEST SHOULD BE MAINLY IN THE MVFR
CATEGORY...ALSO SOME AREAS OF IFR CONDITIONS SHOULD EXIST. SHOULD
STILL BE SOME LIGHT SNOW FOR A SHORT PERIOD OF TIME. SNOW WILL
TAPER OFF OR END LATER TONIGHT ACROSS THE AREA. UPPER SYSTEM
ACROSS THE DAKOTAS WILL BRING MVFR CIGS AND VISIBILITIES DUE TO
LIGHT SNOW AND LOW CLOUDS THROUGH MUCH OF SATURDAY.

TDH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR WIZ038>040-048>050.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO MIDNIGHT CST
TONIGHT FOR WIZ031-037-045.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 3 AM CST
SATURDAY FOR WIZ073-074.

WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST
SATURDAY FOR WIZ022.

&&

ECKBERG
Hazardous weather outlook, Mar 2, 2:52 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CST FRI MAR 2 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
252 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

SEE LATEST WARNINGS AND ADVISORIES REGARDING THE WINTER STORM MOVING
ACROSS NORTHEAST WISCONSIN TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

SLIPPERY ROADS ARE STILL POSSIBLE ON SATURDAY. AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE STATE WILL BRING LIGHT SNOW TO
MUCH OF THE AREA. AN ADDITIONAL ACCUMULATION AROUND AN INCH OR
LESS IS POSSIBLE ON TOP OF THE SNOW FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS OVER EAST CENTRAL AND NORTHEAST WISCONSIN ARE REQUESTED
TO FORWARD SNOWFALL MEASUREMENTS OR SNOWFALL RATES OVER AN INCH
PER HOUR TO THE NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-032100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
252 PM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

A GALE WARNING IS IN EFFECT TONIGHT. GALE FORCE GUSTS ARE POSSIBLE
FROM THE NORTH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ECKBERG/KALLAS

In the hours before

Special weather statement, Mar 2, 10:37 AM CST, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1037 AM CST FRI MAR 2 2012

WIZ013-020>022-031-037>040-045-048>050-073-074-021945-
NORTHERN MARINETTE-MENOMINEE-NORTHERN OCONTO-DOOR-SHAWANO-WAUPACA-
OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-MANITOWOC-
SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...APPLETON...
GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...
CRIVITZ
1037 AM CST FRI MAR 2 2012

...HEAVY SNOW EXPECTED ACROSS EAST-CENTRAL AND NORTHEAST WISCONSIN
THIS AFTERNOON...

TRAVEL CONDITIONS ACROSS EAST-CENTRAL WISCONSIN ARE EXPECTED TO
DETERIORATE VERY QUICKLY DURING THE MIDDLE TO LATE AFTERNOON AS
SNOW FROM A FAST MOVING STORM SYSTEM MOVES INTO THE AREA. SOME
LIGHT SNOW OR FLURRIES WILL BE POSSIBLE THROUGH 100 PM. STEADIER
SNOWS WILL DEVELOP ACROSS MOST OF EAST-CENTRAL WISCONSIN BY 300
PM. IT WILL TAKE A LITTLE LONGER TO REACH AREAS NORTH AND EAST OF
GREEN BAY. THE SNOW WILL BECOME HEAVY DURING THE LATE AFTERNOON.
THIS WILL RESULT IN TRAVEL CONDITIONS BECOMING VERY DIFFICULT FOR
THE AFTERNOON COMMUTE HOME FROM WORK.

SNOWFALL RATES ARE LIKELY TO REACH OR EXCEED ONE INCH PER HOUR
FROM THE FOX VALLEY...EAST...TO THE LAKESHORE FROM LATE THIS
AFTERNOON THROUGH MID-EVENING. THE COMBINATION OF FALLING SNOW AND
SOME BLOWING SNOW COULD LEAD TO NEAR WHITE-OUT CONDITIONS....
ESPECIALLY NEAR THE LAKESHORE.

AREAS FARTHER WEST...FROM THE WAUTOMA AREA NORTHEAST TO WAUSAUKEE...
WILL ALSO RECEIVE SNOW. BUT THE SNOW WILL NOT BE AS HEAVY AS
FARTHER EAST.

SNOW FROM THIS STORM IS EXPECTED TO BE OF THE HEAVY WET VARIETY.
THAT WILL MAKE IT DIFFICULT TO PLOW AND SHOVEL...BUT WILL PROBABLY
LIMIT DRIFTING SOMEWHAT.

TRAVEL WILL BECOME EXTREMELY DIFFICULT DURING THE LATE AFTERNOON
AND EVENING. AS MUCH AS POSSIBLE...COMPLETE ANY ERRANDS BY EARLY
AFTERNOON. TRY TO AVOID BEING ON THE ROADWAY WHEN THE HEAVY SNOW
BEGINS.

SKOWRONSKI/ECKBERG
Special weather statement, Mar 2, 12:45 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 PM CST FRI MAR 2 2012

WIZ013-020>022-030-031-035>040-045-048>050-073-074-022100-
NORTHERN MARINETTE-MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
1245 PM CST FRI MAR 2 2012

...HEAVY SNOW EXPECTED TO DEVELOP ACROSS EAST-CENTRAL AND
NORTHEAST WISCONSIN THIS AFTERNOON...

TRAVEL CONDITIONS WILL DETERIORATE VERY RAPIDLY DURING THE MIDDLE
TO LATE AFTERNOON AS SNOW FROM A FAST MOVING STORM SYSTEM AFFECTS
THE AREA. AT 1230 PM...LIGHT SNOW WAS FALLING OVER CENTRAL
WISCONSIN...GENERALLY TO THE SOUTH OF HIGHWAY 29 WHICH RUNS FROM
WAUSAU TO SHAWANO. THE SNOWS IN THIS AREA WILL EXPAND A LITTLE TO
THE NORTH...AND PROBABLY INCREASE SOME IN INTENSITY DURING THE
REST OF THE AFTERNOON.

BUT THE BRUNT OF THE STORM WILL BE FELT FARTHER EAST. A FEW
FLURRIES WERE ALREADY OCCURRING IN EAST-CENTRAL PARTS OF THE
STATE. THE STEADIER SNOWS WILL BEGIN IN HIS AREA BY 300 PM...AND
THEN EXPAND ACROSS NORTHEAST WISCONSIN DURING THE REMAINDER OF THE
AFTERNOON. THE SNOW WILL BECOME HEAVY DURING THE LATE AFTERNOON.
SNOWFALL RATES ARE LIKELY TO REACH OR EXCEED ONE INCH PER HOUR
FROM THE FOX VALLEY...EAST...TO THE LAKESHORE FROM LATE THIS
AFTERNOON THROUGH MID-EVENING. THE COMBINATION OF FALLING SNOW AND
SOME BLOWING SNOW COULD LEAD TO NEAR WHITE-OUT CONDITIONS...
ESPECIALLY NEAR THE LAKE.

SNOW FROM THIS STORM IS EXPECTED TO BE OF THE HEAVY WET VARIETY.
THAT WILL MAKE IT DIFFICULT TO PLOW AND SHOVEL...BUT WILL PROBABLY
LIMIT DRIFTING SOMEWHAT. EXTRA CAUTION SHOULD BE USED WHEN
SHOVELING THE SNOW.

TRAVEL CONDITIONS ACROSS THE AREA WILL DETERIORATE DURING THE
AFTERNOON. BY EVENING...TRAVEL WILL BE VERY DIFFICULT. IF
POSSIBLE...TRY TO AVOID BEING ON THE ROADWAY WHEN THE HEAVY SNOW
ARRIVES.

SKOWRONSKI
Special weather statement, Mar 2, 12:45 PM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
1245 PM CST FRI MAR 2 2012

CORRECTED TYPO

WIZ013-020>022-030-031-035>040-045-048>050-073-074-022100-
NORTHERN MARINETTE-MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
INCLUDING THE CITIES OF...KESHENA...STURGEON BAY...WAUSAU...
WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS...CRIVITZ
1245 PM CST FRI MAR 2 2012

...HEAVY SNOW EXPECTED TO DEVELOP ACROSS EAST-CENTRAL AND
NORTHEAST WISCONSIN THIS AFTERNOON...

TRAVEL CONDITIONS WILL DETERIORATE VERY RAPIDLY DURING THE MIDDLE
TO LATE AFTERNOON AS SNOW FROM A FAST MOVING STORM SYSTEM AFFECTS
THE AREA. AT 1230 PM...LIGHT SNOW WAS FALLING OVER CENTRAL
WISCONSIN...GENERALLY TO THE SOUTH OF HIGHWAY 29 WHICH RUNS FROM
WAUSAU TO SHAWANO. THE SNOWS IN THIS AREA WILL EXPAND A LITTLE TO
THE NORTH...AND PROBABLY INCREASE SOME IN INTENSITY DURING THE
REST OF THE AFTERNOON.

BUT THE BRUNT OF THE STORM WILL BE FELT FARTHER EAST. A FEW
FLURRIES WERE ALREADY OCCURRING IN EAST-CENTRAL PARTS OF THE
STATE. THE STEADIER SNOWS WILL BEGIN IN THIS AREA BY 300 PM...AND
THEN EXPAND ACROSS NORTHEAST WISCONSIN DURING THE REMAINDER OF THE
AFTERNOON. THE SNOW WILL BECOME HEAVY DURING THE LATE AFTERNOON.
SNOWFALL RATES ARE LIKELY TO REACH OR EXCEED ONE INCH PER HOUR
FROM THE FOX VALLEY...EAST...TO THE LAKESHORE FROM LATE THIS
AFTERNOON THROUGH MID-EVENING. THE COMBINATION OF FALLING SNOW AND
SOME BLOWING SNOW COULD LEAD TO NEAR WHITE-OUT CONDITIONS...
ESPECIALLY NEAR THE LAKE.

SNOW FROM THIS STORM IS EXPECTED TO BE OF THE HEAVY WET VARIETY.
THAT WILL MAKE IT DIFFICULT TO PLOW AND SHOVEL...BUT WILL PROBABLY
LIMIT DRIFTING SOMEWHAT. EXTRA CAUTION SHOULD BE USED WHEN
SHOVELING THE SNOW.

TRAVEL CONDITIONS ACROSS THE AREA WILL DETERIORATE DURING THE
AFTERNOON. BY EVENING...TRAVEL WILL BE VERY DIFFICULT. IF
POSSIBLE...TRY TO AVOID BEING ON THE ROADWAY WHEN THE HEAVY SNOW
ARRIVES.

SKOWRONSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Brown

When
March 2, 3:00 PM CST to March 3, 12:00 AM CST
Where
Brown forecast zone
Reported by
Official NWS Observations
Coordinates
44.474, -87.993 (the zone’s center; the record gives no point)

Heavy Snow, Outagamie

When
March 2, 3:00 PM CST to March 3, 12:00 AM CST
Where
Outagamie forecast zone
Reported by
Unknown
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Heavy Snow, Door

When
March 2, 3:00 PM CST to March 3, 12:00 AM CST
Where
Door forecast zone
Reported by
COOP Observer
Coordinates
44.838, -87.358 (the zone’s center; the record gives no point)

Heavy Snow, Kewaunee

When
March 2, 3:00 PM CST to March 3, 12:00 AM CST
Where
Kewaunee forecast zone
Reported by
COOP Observer
Coordinates
44.483, -87.514 (the zone’s center; the record gives no point)

Heavy Snow, Winnebago

When
March 2, 3:00 PM CST to March 3, 12:00 AM CST
Where
Winnebago forecast zone
Reported by
Public
Coordinates
44.069, -88.645 (the zone’s center; the record gives no point)

Heavy Snow, Calumet

When
March 2, 3:00 PM CST to March 3, 12:00 AM CST
Where
Calumet forecast zone
Reported by
Utility Company
Coordinates
44.082, -88.218 (the zone’s center; the record gives no point)

Heavy Snow, Manitowoc

When
March 2, 3:00 PM CST to March 3, 12:00 AM CST
Where
Manitowoc forecast zone
Reported by
Public
Coordinates
44.091, -87.700 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360025, 360026, 360027, 360028, 360029, 360030, 360031.